Can I Take Yeast Medication While on Antibiotics?

If you read the indications label on a bottle of antibiotics, it will advise you of the risk of yeast infection, and often some things you can do to mitigate this risk. If you develop a yeast infection during your course of antibiotics, those warnings can make it natural to worry about a drug interaction between your anti-yeast medication and the antibiotics. Consult your doctor.

Yeast Infections

Yeast infections are most commonly associated with women and their genitals, but people of both genders can get them in any body area that is moist and infrequently exposed to sunlight. In all of these areas, your body normally maintains a balance between yeast and bacteria -- both of which are part of your body's natural process. If the yeast population gets out of control, you develop a yeast infection. Symptoms include irritation, swelling, red coloration and a discharge that resembles cottage cheese.

Antibiotics

A course of antibiotics will cure a bacterial infection. Antibiotics don't kill all kinds of infections, however. They won't work on viruses or yeast, which is a type of fungus. When antibiotics kill the bacteria in your body, it gives the yeast -- which had been living in balance with the bacteria -- an opportunity to spread uncontrolled.

Yeast Medications

Yeast medications are a topical poison that works to kill yeast in much the same way antibiotics kill bacteria. Some stronger over-the-counter medications work over the course of a day to one week, reducing the yeast population in the infected area. doctors also can prescribe anti-yeast medication in pill form.

Yeast Medications and Antibiotics

If you take a yeast medication while you're on antibiotics, it may reduce the yeast population in the infected area and alleviate your symptoms. However, as long as you're on the course of antibiotics, the bacteria level will remain artificially low -- meaning your yeast infection may spring right back up. It's rarely dangerous to take yeast medication while using antibiotics, but it's often pointless.

Drug Interaction Warning

Two safe drugs can interact together in ways that can make you sick or threaten your life. Whenever you're on antibiotics or any other medication, check with your doctor or pharmacist before taking any other drug -- even over-the-counter products like some yeast medications.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.